topamax

Discussion in 'Fibromyalgia Main Forum' started by ourlife, Aug 17, 2009.

  1. ourlife

    ourlife New Member

    they have put me on topamax for pain. Has anyone else ever tried this? Did it help? Side effects?
  2. lynncats

    lynncats New Member

    I just weaned myself off of it. Did not like the side effects. I was on it for headaches (prescribed by my neurologist), and it did help somewhat. Everyone is different, so maybe you will find it works for you without the side effects. Mine were, loss of words, balance problems, loss of appetite, funny taste in mouth, made water/drinks taste funny etc. I mentioned that I was on this to my primary Dr. and she said oh, you're on "dope-amax", cause it tended to make me feel all DOPEY. Good luck, and I'm not trying to scare you, let us know how it works for you.

    LYNN
  3. butterflydream

    butterflydream New Member

    i thought Topamax is for migraines. This is what my doc explained to me, for migraines

    Never heard a doc would prescribe Topamax for pain
  4. Topamax is another anti-convulsant used for several things, one of which is migraines, another is nerve pain (I don't know about pain in general). It is also another anti-convulsant that has already made it's way in add on treatment for things like Bipolar(II) disorder.

    My neurologist had me on it for quite a while, (300mgs) for trigeminal neuralgia, and, my 'side effects' were thought to just be fibro/MS related, because they started out so slowly, and gradually, but eventually spread to an intolerable level... it was to treat* nerve pain, so never did anyone (self included) ever even assume it was the culprit of *MY* own experience.... severe, unbearable burning feet, and tingling, partially numb hands, 24/7 - again, because it started literally toe by toe, finger by finger... but, the last 8+ months on topamax, these two things were UNBEARABLE. I cried often, rage tears, sad tears, hopelessness tears, suffered, basically needlessly... but, no one knew. My aunt had nerve pain thru her legs & feet, for 10 or more YEARS- from her experience on different cholesterol drugs, and she never knew either.

    Also, my hair falls out anyhow, but, on topamax, that was another 'gradual' onset symptom, that slowly got worse, but with thyroid issues, etc... I again, did not know it was the topamax.

    I also, after a port-a-cath (IV line in my chest) was put in, suddenly and COMPLETELY (100%) lost my appetite. I went 4-5 days at a time, without a bite. It was a struggle to eat ANYTHING, ever... for several weeks. I'd thought the surgery had triggered some odd reaction.... as, for some reason, I HAVE experienced a far milder change in my appetite for a week or two after other procedures..

    Later I was put on Lyrica, and my hands & feet stopped hurting, tingling, etc... so I thought Lyrica stopped it... however, Lyrica caused me violent limb, torso, neck, head jerking, (seizure-like activity) so it was stopped... and by then, I was off the Topamax..

    I was amazed that the feet & hands issues were still gone.... it was indeed the Topamax.

    That all said, though... for quite some time, BEFORE all that, Topamax was a heaven-sent med for my trigeminal neuralgia pain..

    My sister is on it as a conjunctive therapy for her bi-polar disorder, but, also for migraines, and her psych med nurse practitioner put her on Topamax specifically, to also hope that it would not only help her headaches/mood, but, help her not gain any more weight from other medications, as she'd previously had a total 'nutjob' for a doctor, and he just let her gain 70-80lbs in a few MONTHS, along with SEVERE EDEMA, and never gave a crap... no matter what anyone said, he did not care..

    It does at least seem to be 'weight neutral' for her, at 150mgs, right now... so, that's a great thing. The weight gain from all those previous meds have caused her more health problems then she ever had before she finally sought treatment for her bipolar disorder..

    Anyhow, as everyone else said, everyone, of course, is different.

    My neurologist told me a few things:

    Carbonated drinks may taste disgusting, (I didn't have a huge problem with that, but, I don't drink 'pop' very much)...

    And, that there is an increased risk of kidney stones (the higher the dose, the higher this risk is, and of course, family & your own history do matter to this risk as well, somewhat)

    He also said typical weight loss can be about 8-10lbs... but that too can be dose related.. I just stayed the same weight mostly, but, I did lose any steroid weight right after going off of them (I was on them ALOT- but only got the 'water weight' from them, and lost it right after)...

    Until as I had mentioned, when I'd suddenly completely lost my appetite, then it was bad news, i went from 127-113... and had trouble gaining any weight back..

    I can only wish you luck, I hope it helps, definitely just be *aware* of symptoms, etc... and read ALL side effects, etc... but, don't worry about them *too* much, just be aware, that it *might* be the med, not your illness. with anything, though, it's always hard to tell what's what.

    A lot of people do fine on it, some do have trouble with side effects.

    My sister DOES have terrible time with words, & typing, etc.

    It is indeed called by patients, and some doctors too... "dopamax" and "stupamax".

    Everything is always a personal decision, and everything is a trade off of sorts.